Skip to content
My WebMD Sign In, Sign Up
Senior Sleep Walking
avatar
WaltP posted:
We just moved my dad into an assisted living facility. Over the past 2 months he has lived at his senior apartment, hospital, rehab facility, and now the independent living facility. He is showing signs of dementia and is having this thing of walking in the middle of the night, entering another resident's room, and staying there. That is where he was found this morning. We are going to start a regimen of 2 Tylenol with the physician's approval tonight. Anyone else have any ideas? I have an idea of having some sort of light that would be activated if his door was opened at night. Crazy or is there something that could be done short of the medicine approach?
Reply
 
avatar
cjh1203 responded:
Hello Walt,

It sounds like your dad really needs to be seen by a doctor who can determine if he does have dementia and, if so, what kind it is. If he has Alzheimer's, the sooner he can start on the appropriate medications, the better. Nothing can cure it but there are some medications that can help slow the progression.

It could be something besides dementia, too -- as Dr. London mentioned in another thread, even something like a urinary tract infection can cause dementia-like symptoms, as can some other conditions and some medications.

If he does have Alzheimer's or, perhaps, another form of dementia, wandering in the night is not that uncommon. A motion-sensor light might work, or some sort of alarm.

Do you think he might be getting up to go to the bathroom, and then getting confused about where he is? Or might he just want some company? Does he talk to the person whose room he goes to?

Here's an article about sundowning that might be of help to you and your dad.

I hope you'll let us know what you find out, and how you and your dad are doing.

Best wishes,
Carol


Featuring Experts

Judith L. London, Ph.D. announces the publication of her second book, Support for Alzheimer's and Dementia Caregivers: The Unsung Heroes , with...More

Helpful Tips

SundowningExpert
Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.